Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Charleston, SC

June 3, 2003Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2003, 7:01 PM EDT for Dorchester County, South Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2003, 7:01 PM EDT (23:01 UTC)
Expired
Jun 3, 2003, 7:30 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 83 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS52 KCHS 032301
SVRCHS
SCC035-032330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
701 PM EDT TUE JUN 3 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 730 PM EDT

* AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF GIVHANS TO     
  15 MILES SOUTH OF SUMMERVILLE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GIVHANS...
  KNIGHTSVILLE...
  SUMMERVILLE AND JEDBURG...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

THIS IS A DANGEROUS THUNDERSTORM. IF YOU ARE NEAR ITS PATH YOU SHOULD
PREPARE FOR VERY LARGE HAIL AND STRONG DAMAGING STRAIGHT LINE WINDS.
VEHICLES AND MOBILE HOMES ARE NOT SAFE. GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED.

LAT...LON 3287 8039 3283 8016 3286 8020 3291 8012
          3289 8009 3292 8008 3300 8018 3302 8016
          3310 8026 3305 8038

$$

PM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:38 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 3, 2:38 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT TUE JUN 3 2003

PUBLIC...
SHOWERS AND TSTMS ARE EXPECTED TO SPREAD OVER OUR FA LATER THIS
AFTN AND TONIGHT. STRONG INSTABILITY HAD SPREAD UP THE SAVANNAH
RIVER AT MID AFTN AND THE FIRST LINE OF CONVECTION WAS MOVING
INTO THIS REGION. A SECONDARY SHORT WAVE WAS ORGANIZING OVER THE
FLORIDA PANHANDLE AND THIS SHOULD KEEP CONVECTIVE RNFL GOING
OVERNIGHT. WILL HAVE LIKELY POPS GOING ALL ZONES TONIGHT.

ANOTHER DISTURBANCE TO RIDE NE ALONG THE COAST ON WED BRINGING
GOOD CHCS OF MORE SHOWERS AND STORMS...PROBABLY MORE WIDESPREAD
ALONG THE COASTAL ZONES. AFTER WED...THE ETA TRIES TO DRY US OUT
BUT THE GFS INDICATES YET ANOTHER DISTURBANCE WILL TRAVEL THE
WRN EDGE OF THE ATLC RIDGE ALG THE COAST. WILL GO WITH 30 POP
INLAND 40 COAST ON THU...COMPROMISING THE GFS LIKELY POPS VS.
THE ETA SLIGHT CHC.

LATTER PERIODS WILL HAVE LITTLE CHANGE WITH AFTN/EVENING CHCS
OF TSTMS SAT AND SUN...DRYING OUT AND WARMING UP MON AND TUE.

MARINE...SRLY FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD. FRONT
WEST OF THE AREA SHOULD MAKE ITS CLOSEST APPROACH TO THE WATERS THU
WHEN IT SHOULD BE JUST TO THE N. WEAK WAVES TO MOVE NE ALONG THE
BNDRY THU AND FRI THEN DISSIPATE FRI NIGHT WELL N OF THE AREA. DO
NOT EXPECT SMALL CRAFT ADVISORY CONDITIONS THROUGH THE PERIOD.

.CHS...
GA...NONE.
SC...NONE.

24/18
Hazardous weather outlook, Jun 3, 10:25 AM EDT, 8 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1025 AM EDT TUE JUN 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS....THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEAST GEORGIA AND SOUTHEASTERN SOUTH
CAROLINA THIS AFTERNOON. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE MAIN THREATS. REFER TO THE SEVERE WEATHER OUTLOOK FROM THE
CHARLESTON NATIONAL WEATHER SERVICE OFFICE.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
LOWER SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND
BURTONS FERRY AND THE OGEECHEE RIVER AT EDEN. REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS THROUGH THE WEEK. REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, Jun 3, 4:59 PM EDT, 2 hours 2 minutes before
GAZ116-117-119-138-139-032130-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
459 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...CHATHAM COUNTY AND
LIBERTY COUNTY THROUGH 530 PM EDT...

AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTH OF WILLIE TO 6 MILES SOUTHEAST OF HALFMOON LANDING...OR
ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF HINESVILLE TO 22
MILES SOUTH OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILLIE...WILDWOOD...SCREVEN FORK...RICEBORO...MILL
CREEK...MCINTOSH...HINESVILLE AND HALFMOON LANDING THROUGH 530 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jun 3, 5:16 PM EDT, 1 hour 45 minutes before
SCZ047-048-051-032145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 545 PM EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF LEVY...OR ABOUT
10 MILES NORTHEAST OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LEVY...DAUFUSKIE
ISLAND...PRITCHARDVILLE...PRITCHARD...MYRTLE ISLAND...BRIGHTON
BEACH...BLUFFTON AND RIVERDALE THROUGH 545 PM EDT.

GUSTY WINDS TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN
BE EXPECTED.

24
Special weather statement, Jun 3, 5:19 PM EDT, 1 hour 42 minutes before
GAZ116-118-119-032145-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
519 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY AND CHATHAM COUNTY
THROUGH 545 PM EDT...

AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MEINHARD TO 7 MILES WEST OF BURROUGHS TO 7 MILES SOUTH OF SKIDAWAY
ISLAND...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
SAVANNAH TO 5 MILES NORTHWEST OF RICHMOND HILL TO 17 MILES SOUTHEAST
OF RICHMOND HILL...MOVING NORTHEAST AT 20 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
MEINHARD...BURROUGHS...SAVANNAH...WILLIAMS...SKIDAWAY ISLAND AND RIO
VISTA THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PM
Special weather statement, Jun 3, 5:41 PM EDT, 1 hour 20 minutes before
SCZ043-032215-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT TUE JUN 3 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY AND THE GREATER
WALTERBORO AREA THROUGH 615 PM EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHWEST OF HENDERSONVILLE...OR
ABOUT 9 MILES SOUTHWEST OF WALTERBORO...MOVING NORTHEAST AT 20 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
HENDERSONVILLE...THAYER...DRAWDY...WALTERBORO...RHODES CROSSROADS...
SIDNEY...ROUND O AND HIOTTS THROUGH 615 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, Jun 3, 6:24 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
624 PM EDT TUE JUN 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    BEAUFORT                  SC   WIND DAMAGE
06/03/03   BEAUFORT                       TREES DOWN IN THE CITY OF
                                          BEAUFORT. REPORT RELAYED BY
                                          BEAUFORT WARNING POINT.
Local storm report, Jun 3, 6:36 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
636 PM EDT TUE JUN 3 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    SAVANNAH                  GA   WIND DAMAGE
06/03/03   CHATHAM                        TREES DOWN AND SOME
                                          FLOODING AROUND THE
                                          SAVANNAH MALL AREA.
                                          REPORTED BY THE PUBLIC.
                                          TIME APPROXIMATE.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:11 PM EDTSpecial Marine WarningCHS94 min
Jun 3, 5:25 PM EDTSpecial Marine WarningCHS95 min
Jun 3, 5:25 PM EDTSpecial Marine WarningCHS95 min
Jun 3, 5:50 PM EDTSevere Thunderstorm WarningCHSColleton40 min
Jun 3, 5:51 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper54 min
Jun 3, 6:02 PM EDTTornado WarningCHSColleton43 min
Jun 3, 6:43 PM EDTSevere Thunderstorm WarningCHSCharleston62 min
Jun 3, 6:53 PM EDTSpecial Marine WarningCHS82 min
Jun 3, 7:12 PM EDTSevere Thunderstorm WarningCHSBerkeley63 min
Jun 3, 7:48 PM EDTSevere Thunderstorm WarningCHSCharleston27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.